Alert archive / Oklahoma / Snow Squall Warnings in 2022
Snow Squall Warning 2, NWS Tulsa, OK
NWS Tulsa, OK issued this snow squall warning at Dec 22, 2022, 10:09 AM CST for Mayes County, Rogers County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 22, 2022, 10:09 AM CST (16:09 UTC)
- Expired
- Dec 22, 2022, 10:34 AM CST
- In force
- 25 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
Counties Mayes County, OK, Rogers County, OK
The radar
The Tulsa radar (KINX), 36 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475
WWUS54 KTSA 221609
SQWTSA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Tulsa OK
1009 AM CST Thu Dec 22 2022
OKC097-131-221715-
/O.NEW.KTSA.SQ.W.0002.221222T1609Z-221222T1715Z/
Rogers OK-Mayes OK-
1009 AM CST Thu Dec 22 2022
The National Weather Service in Tulsa has issued a
* Snow Squall Warning for...
Central Rogers County in northeastern Oklahoma...
Northern Mayes County in northeastern Oklahoma...
* Until 1115 AM CST.
* At 1008 AM CST, a dangerous snow squall was located along a line
extending from near Chelsea to 4 miles northwest of Claremore,
moving southeast at 45 mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts greater than 35 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
This includes Interstate 44 between mile markers 244 and 272.
Locations impacted include...
Claremore, Pryor, Pryor Creek, Chouteau, Chelsea, Inola, Adair,
Foyil, Pensacola, Taiwah, Tiawah, Strang and Bushyhead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 3656 9533 3651 9533 3651 9520 3645 9505
3610 9546 3632 9577 3660 9543
TIME...MOT...LOC 1608Z 302DEG 39KT 3653 9547 3634 9569
$$1 follow-up statement
669
WWUS54 KTSA 221634
SQWTSA
Snow Squall Warning
National Weather Service Tulsa OK
1034 AM CST Thu Dec 22 2022
OKC097-131-221643-
/O.CAN.KTSA.SQ.W.0002.000000T0000Z-221222T1715Z/
Rogers OK-Mayes OK-
1034 AM CST Thu Dec 22 2022
...THE SNOW SQUALL WARNING FOR CENTRAL ROGERS AND NORTHERN MAYES
COUNTIES IS CANCELLED...
The snow squall which prompted the warning has weakened. Therefore,
the snow squall warning has been cancelled. Areas of blowing snow,
along with snow and ice-covered roads will continue to make travel
difficult.
LAT...LON 3656 9533 3651 9533 3651 9520 3645 9505
3610 9546 3632 9577 3660 9543
TIME...MOT...LOC 1630Z 302DEG 39KT 3640 9521 3621 9543
$$What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this snow squall warning went out at Dec 22, 9:01 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Dec 22, 9:01 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
901 AM CST Thu Dec 22 2022
...New SHORT TERM...
.SHORT TERM...
(The rest of today )
Issued at 842 AM CST Thu Dec 22 2022
The arctic front continues to blast south through the CWA this
morning. It's currently on a line from Durant to just outside of
Fort Smith. Along the front areas of freezing drizzle have been
common and are expected to continue. Accordingly, the Winter
Weather Advisory was expanded into Pushmataha and Choctaw
Counties. North of the front, temperatures have plummeted as
expected, with current readings of 5-10F from Tulsa north. Wind
gusts of 30-40 mph north of the cold front have been common, with
wind chill values of 0 to -15F from Tulsa north. These bitter cold
temperatures and wind chills will shift south and east throughout
the morning and early afternoon.
Looking ahead, a band of heavier snowfall is moving into northeast
OK. This should bring snow totals of 1-3" in and north of Tulsa
(heaviest by the KS border), with lesser amounts ranging from a
dusting up to an inch or so south to the Red River. In northwest
Arkansas the highest snow totals will be along the MO border, with
amounts trending down towards Fort Smith. Blowing snow is already
being observed in many locations. This is expected to continue
into the early afternoon.
Snow will cease during the early afternoon hours in OK and by mid
afternoon in AR, but very cold temperatures and low wind chills
due to strong winds will persist, with values as low as 20F below
zero. Cloud cover will also begin to thin out by late afternoon.
&&
.LONG TERM...
(Tonight through Wednesday)
Issued at 250 AM CST Thu Dec 22 2022
Bitterly cold conditions will continue behind the front tonight
with dangerous wind chills falling 20 to 25 degrees below zero by
Friday morning. A wind chill warning remains in effect for NE
OK/NW AR with an advisory further south across SE OK/WC AR. Winds
will begin to slowly subside Friday into Friday night, but wind
chills will likely remain below zero with single digit lows
Saturday morning.
Surface high will begin to shift east on Christmas day with temperatures
climbing above freezing in the afternoon outside of any snow cover.
Warming trend still expected into the early to middle part of the
next week but how much is still somewhat in question. Another
upper trough will dive southeast into the central Plains on
Monday. ECMWF is slower/deeper with upper trough and associated
cold front, which would keep temperatures cooler than current MEX
guidance would suggest. NBM remains a good compromise between the
two and a good starting point for now.
&&
.AVIATION...
(12Z TAFS)
Issued at 519 AM CST Thu Dec 22 2022
MVFR to IFR conditions are expected today behind an arctic cold front
that will sweep through the area this morning. Conditions will improve
late this afternoon and evening as precipitation exits the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 17 2 17 6 / 70 0 0 0
FSM 40 4 18 10 / 60 0 0 0
MLC 38 2 19 9 / 40 0 0 0
BVO 11 -1 17 4 / 80 0 0 0
FYV 38 -3 14 3 / 80 0 0 0
BYV 38 -3 11 3 / 90 0 0 0
MKO 33 2 17 7 / 60 0 0 0
MIO 16 -3 12 1 / 90 0 0 0
F10 26 2 19 8 / 50 0 0 0
HHW 40 6 20 14 / 20 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Chill Warning until noon CST Friday for OKZ054>064-067>069.
Winter Weather Advisory until 6 PM CST this evening for OKZ049-
053>076.
Wind Chill Advisory until noon CST Friday for OKZ049-053-065-066-
070>076.
AR...Wind Chill Warning until noon CST Friday for ARZ001-002-010-011.
Winter Weather Advisory until 6 PM CST this evening for ARZ001-
002-010-011-019-020-029.
Wind Chill Advisory until noon CST Friday for ARZ019-020-029.
&&
SHORT TERM...06
LONG TERM....12
AVIATION...10Hazardous weather outlook, Dec 22, 5:52 AM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
552 AM CST Thu Dec 22 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-231130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
552 AM CST Thu Dec 22 2022
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
WINTER WEATHER.
ICE / SNOW ACCUMULATION.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Ongoing.
WIND CHILL.
RISK...Critical.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Ongoing.
SIGNIFICANT WINDS.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
A strong arctic cold front will continue sweeping through the
region today. Areas of freezing rain are likely initially along
the front before transitioning to snow. With temperatures rapidly
falling into the teens, roads will likely flash freeze in areas,
creating slick and dangerous driving conditions. Winds gusting to
around 45 mph will also make travel more difficult. Travel
is not recommended this morning across northeast Oklahoma due
to the slick conditions. Numerous wrecks have already occurred.
Total snow accumulations of 1 to 2 inches are expected with the
highest amounts along the Oklahoma, Kansas border and in the
higher terrain of far northwest Arkansas near the Missouri border.
The wintry precipitation will likely begin shifting east of northwest
Arkansas later this afternoon, however roads will remain slick in
spots with blowing snow.
Bitterly cold conditions will continue behind the front tonight
with dangerous wind chills falling 20 to 25 degrees below zero by
Friday morning.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...High Wind and Dangerous Wind Chill Potential.
SATURDAY...Dangerous Wind Chill Potential.
SUNDAY THROUGH WEDNESDAY...No hazards.
EXTENDED DISCUSSION...
Dangerous wind chills will continue with indices 20 to 25 degrees
below zero expected across northeast Oklahoma and northwest
Arkansas Friday morning. Winds will subside by Saturday, but very
cold temperatures will persist. Temperatures will begin to rebound
early next week back to near and above normal values.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders should finalize preparations
for a period of bitterly cold weather continuing through the Christmas
holiday weekend. Community shelters may become necessary due to
the dangerous wind chills. An increased risk of water pipe
ruptures may develop with forecast low temperatures in the single
digits Friday, Saturday and potentially Sunday.
weather.gov/tulsa contains additional information.In the hours before
Special weather statement, Dec 22, 4:12 AM CST, 5 hours 57 minutes before
Special Weather Statement National Weather Service Tulsa OK 412 AM CST Thu Dec 22 2022 OKZ054>056-059>061-064-065-221300- Osage-Washington OK-Nowata-Pawnee-Tulsa-Rogers-Creek-Okfuskee- Including the cities of Pawhuska, Bartlesville, Nowata, Pawnee, Tulsa, Claremore, Sapulpa, and Okemah 412 AM CST Thu Dec 22 2022 ...Road conditions expected to quickly deteriorate across northeast Oklahoma, including the Tulsa metro... A strong arctic cold front will sweep into northeast Oklahoma and through the Tulsa metro between 4 and 7 AM with areas of freezing rain. With temperatures rapidly falling into the teens, road may flash freeze, creating slick and dangerous driving conditions. Winds gusting to around 45 mph can also be expected making travel more difficult. The freezing rain will likely transition to light snow later this morning. Slow down and use caution while traveling. Roads can freeze over quickly as temperatures plummet behind the arctic cold front. In Arkansas, for the latest road conditions call 1-800-245-1672 or go to idrivearkansas.com. In Oklahoma, for the latest road conditions call 1-844-465-4997 or go to okRoads.org.
Special weather statement, Dec 22, 7:26 AM CST, 2 hours 43 minutes before
Special Weather Statement National Weather Service Tulsa OK 726 AM CST Thu Dec 22 2022 ARZ001-002-010-011-019-020-029-OKZ068>076-221600- Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Sebastian- Cherokee-Adair-Muskogee-McIntosh-Sequoyah-Pittsburg-Haskell- Latimer-Le Flore- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, Ozark, Charleston, Fort Smith, Tahlequah, Stilwell, Muskogee, Checotah, Sallisaw, McAlester, Stigler, Wilburton, and Poteau 726 AM CST Thu Dec 22 2022 ...Road conditions expected to quickly deteriorate across east central and southeast Oklahoma and northwest Arkansas, including the Interstate 49 corridor... A strong Arctic cold front will sweep through east central and southeast Oklahoma and northwest Arkansas through 10 am, with areas of freezing rain immediately following the front. With temperatures rapidly falling into the teens, roads may flash freeze, creating slick and dangerous driving conditions. Winds gusting to around 45 mph can also be expected, making travel more difficult. The freezing rain will likely transition to light snow later this morning. Slow down and use caution while traveling. Roads can freeze over quickly as temperatures plummet behind the Arctic cold front. In Arkansas, for the latest road conditions call 1-800-245-1672 or go to idrivearkansas.com. In Oklahoma, for the latest road conditions call 1-844-465-4997 or go to okRoads.org.
Local storm report, Dec 22, 8:33 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
833 AM CST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 6 NW VERDIGRIS 36.30N 95.75W
12/22/2022 M0.2 INCH ROGERS OK COCORAHS
COCORAHS STATION OK-RG-11 CLAREMORE 7.5 W.
0800 AM SNOW 4 ESE TERLTON 36.18N 96.43W
12/22/2022 M0.1 INCH PAWNEE OK COCORAHS
COCORAHS STATION OK-PW-4 TERLTON 3.7 ESE.
&&Special weather statement, Dec 22, 9:12 AM CST, 57 minutes before
Special Weather Statement National Weather Service Tulsa OK 912 AM CST Thu Dec 22 2022 OKZ054>063-067>069-221800- Osage-Washington OK-Nowata-Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes- Delaware-Wagoner-Cherokee-Adair- Including the cities of Pawhuska, Bartlesville, Nowata, Vinita, Miami, Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, Wagoner, Tahlequah, and Stilwell 912 AM CST Thu Dec 22 2022 ...Moderate to heavy snow and blowing snow to significantly reduce visibilities in northeast Oklahoma through Noon... Moderate to heavy snow is moving across parts of northeast Oklahoma, mainly to the north of Highway 412, the leading edge of which is moving to the east at 40 mph. Expect considerable blowing snow due to northerly winds gusting up to 45 mph at times. The combination of higher snowfall rates and gusty winds will reduce visibilities to under a mile and possibly as low as a quarter mile in spots. Expect travel to be difficult, and if at all possible, avoid travel. If you must travel, slow down, use caution and pack an emergency kit. In Arkansas, for the latest road conditions call 1-800-245-1672 or go to idrivearkansas.com. In Oklahoma, for the latest road conditions call 1-844-465-4997 or go to okRoads.org.
Special weather statement, Dec 22, 9:47 AM CST, 22 minutes before
Special Weather Statement National Weather Service Tulsa OK 947 AM CST Thu Dec 22 2022 ARZ002-010-011-019-020-029-OKZ049-053-072>076-221800- Carroll-Washington AR-Madison-Crawford-Franklin-Sebastian- Pushmataha-Choctaw-Sequoyah-Pittsburg-Haskell-Latimer-Le Flore- Including the cities of Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, Ozark, Charleston, Fort Smith, Antlers, Clayton, Hugo, Sallisaw, McAlester, Stigler, Wilburton, and Poteau 947 AM CST Thu Dec 22 2022 ...Road conditions expected to quickly deteriorate across southeast Oklahoma and northwest Arkansas, including the Interstate 40 and 49 corridors... A strong Arctic cold front will sweep through east central and southeast Oklahoma and northwest Arkansas through Noon, with areas of freezing rain immediately following the front. With temperatures rapidly falling into the teens, roads may flash freeze, creating slick and dangerous driving conditions. Winds gusting to around 45 mph can also be expected, making travel more difficult. The freezing rain will transition to snow later this morning. Slow down and use caution while traveling. Roads can freeze over quickly as temperatures plummet behind the Arctic cold front. In Arkansas, for the latest road conditions call 1-800-245-1672 or go to idrivearkansas.com. In Oklahoma, for the latest road conditions call 1-844-465-4997 or go to okRoads.org.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 9:22 AM CST | Snow Squall Warning | TSA | Nowata, Osage, Pawnee, Washington | 53 min |
| Dec 22, 11:52 AM CST | Snow Squall Warning | TSA | Craig, Delaware, Mayes, Ottawa, Rogers | 23 min |
Nearby
Snow Squall Warnings in Oklahoma, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.